Psycho-Babble Medication Thread 480263

Shown: posts 1 to 9 of 9. This is the beginning of the thread.

 

Alternatives to Lamictal???

Posted by CK1 on April 5, 2005, at 14:59:43

Hi all,
I just upped my Lamictal dose to 50mg two days ago and I'm more anxious than ever and have actually been really mad the past two days for some reason. I have road rage, yelled at my mom bc I'm frustrated for not feeling well, am mad at myself, etc. I have NEVER been this angry before upping the dose of Lamictal. I'ts an activating mood stabilizer and I believe I need to find a more "calming" one to help with anxiety. I also take Paxil (5mg at the moment) (used to work very well until it stopped in January).
HAS ANYONE HAD THE SAME EXPERIENCE WITH LAMICTAL AND THEN LEVELED OUT ON ANOTHER MOOD STABILIZER? Sometimes I'd rather be depressed than angry and anxious! It seems like "mixed state" dysphoric hypomania (whatever that feels like)

 

Re: Alternatives to Lamictal??? CK1

Posted by Phillipa on April 5, 2005, at 18:06:54

In reply to Alternatives to Lamictal???, posted by CK1 on April 5, 2005, at 14:59:43

I'm so sorry the lamictal is not working out for you CKl. I know how frustrating this must be for you. I'm sorry I have no experience with lamictal, but I wanted to say hello and offer my support. I know others will be able to help you with this. Fondly, Phillipa

 

Re: Alternatives to Lamictal??? CK1

Posted by tendency on April 5, 2005, at 18:21:38

In reply to Alternatives to Lamictal???, posted by CK1 on April 5, 2005, at 14:59:43

> Hi all,
> I just upped my Lamictal dose to 50mg two days ago and I'm more anxious than ever and have actually been really mad the past two days for some reason. I have road rage, yelled at my mom bc I'm frustrated for not feeling well, am mad at myself, etc. I have NEVER been this angry before upping the dose of Lamictal. I'ts an activating mood stabilizer and I believe I need to find a more "calming" one to help with anxiety. I also take Paxil (5mg at the moment) (used to work very well until it stopped in January).
> HAS ANYONE HAD THE SAME EXPERIENCE WITH LAMICTAL AND THEN LEVELED OUT ON ANOTHER MOOD STABILIZER? Sometimes I'd rather be depressed than angry and anxious! It seems like "mixed state" dysphoric hypomania (whatever that feels like)

I can sympathize. was on lamictal for 10 months and while it did smooth out my 'highs' i noticed i was definitely more irritable, angry, anxious and depressed on it.

ill be looking into trileptal next which ive heard good things about.

 

Re: Alternatives to Lamictal???

Posted by Minnie-Haha on April 5, 2005, at 19:58:43

In reply to Alternatives to Lamictal???, posted by CK1 on April 5, 2005, at 14:59:43

Trileptal works well for me, but be forewarned: it does not help with depression (in my experience anyway, though it did keep me from feeling completely suicidal). I had to add an AD.

 

Re: Alternatives to Lamictal??? CK1

Posted by emme on April 5, 2005, at 20:33:08

In reply to Alternatives to Lamictal???, posted by CK1 on April 5, 2005, at 14:59:43

I found Lamictal the most activating when I was titrating up. As my body adjusted and I hit higher doses, that eased up. Can you back the dosage down and talk to your doctor about a slower titration? The smallest tabs are 2 mg.

 

Re: Alternatives to Lamictal???

Posted by CK1 on April 5, 2005, at 21:34:14

In reply to Re: Alternatives to Lamictal??? CK1, posted by emme on April 5, 2005, at 20:33:08

I'm sure slow titration will be much better and will be easier to deal with, but it also may takes months for me to notice a benefit going 6.25mg a week.
Is it really worth it to hang on to a drug for months while not knowing if it will work or not and having anxiety throughout the titration period? Or is it better to try something else like a TCA Pamelor (nortriptyline). After having a great response to Paxil for 3 years, it stopped working in January and I've become a daily "babbler" ever since (I don't check pyschobabble when I'm feeling good). I've tried two SSRI's since then and they caused more anxiety/agitation (esp. Effexor). I'm going to ask my doctor about a NON ACTIVATING TCA (nortriptyline) which many people on this board have had success with for anxiety. Many people say it's better than SSRI's even. Paxil (a sedating ssri) always worked great for me and I have since discovered that I cannot handle the activation of most ssri's and lamictal. I sleep 7-8 hours a night and wouldn't mind being a little tired compared to being a nervous turtle. (I feel like a turtle with it's shell closed and I want to open the shell and pop my head out! haha)
So, for now, the drugs on my list to try are: Nortriptyline, "maybe" Depakote and then add an AD, lithium, or another TCA (desiprimine), etc. Is 3 months longer than normal to get stabilized?? I've heard it takes a year for some people! wow! These past 3 months have been the longest 3 months of my life.

 

hey CK1

Posted by Spriggy on April 6, 2005, at 21:13:57

In reply to Re: Alternatives to Lamictal???, posted by CK1 on April 5, 2005, at 21:34:14

Have you considered Depakote? I know the new ER version seems to have less side effects (especially with the weight gain) and I know lots of people notice their moods are less intense/anxious on Depakote compared to Lamictal.

I tried Lamictal for 2 weeks and even on a low dose, my husband even said, " you seem so agitated lately."

But with all the physical stuff going on with me, it's so hard to know what is causing what.

I'd maybe give 500 mg's Depakote ER a try. After the first night ( I am always freaked out the first night on a new drug), it seemed to make my brain feel nice and warm. (like soaking in a bath-LOL)

Good luck on your search.

 

Re: hey CK1

Posted by Letty on April 11, 2007, at 18:30:12

In reply to hey CK1, posted by Spriggy on April 6, 2005, at 21:13:57

Lamictal can be great in most people if paired with an anti depressant, correction the right anti depressant and the right dosages. I too have gotten aggitated especially driving, maybe it should be called the road rager, lol ,anyways but I found I got like that when my dosage was increased too much. Now I take 40mg of Lexapro and gradually went up to 100 mg of Lamictal and I feel terrific happy and clear of mind.one side effect with me is weight gain which is not good but i can always diet and excercise my mind and my mental state of being is more important to me because if i lack that then i cant function properly so what would be the sense to stop taking it. Everybodys bioligy bodies genes are different so its not easy finding the right combo, but with a good doctor and a littel trial and error you can be happy and functional individual.just dont give up it took me many years to get healthy but it is possible. I started My LIfe over when I got these wonder drugs. I have turned my life around in a short amount of time. In just 4 yrs.being in therapy and on meds I have owned four properties made a substantial profit on two that I sold. I have a hot roda a pick up a motorcycle and i live in a prestigious community and i'm a professional realtor. like I said dont give up on getting healthy it is not a dream you just have to want to be happy and healthy and go out and seek ways to get there.

 

Re: hey CK1

Posted by E-Click on May 2, 2007, at 15:26:53

In reply to hey CK1, posted by Spriggy on April 6, 2005, at 21:13:57

I was surprised when all of you said it made you agitated. Severe agitation is part of my condition and is the reason I am on Lamictal. I am up to a 200mg doseage and it's great. I have never been this calm in my entire life. The only problem I have with it is that it causes my skin to be really dry. I don't have any alternatives for you sorry. I suggest talking to a psychiatrist or your medical doctor about the effects that the meds have on you.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.